Printer Friendly

Lamotrigine linked to meningitis.

The antiepileptic drug lamotrigine has been associated with aseptic meningitis in children and adults treated with the drug, most of whom required hospitalization, the FDA announced last month.

The FDA is advising clinicians who suspect a patient on lamotrigine may have aseptic meningitis to evaluate the patient for other possible causes and treat as indicated, but to discontinue the drug "if no other clear cause of meningitis is identified." Lamotrigine, marketed as Lamictal by GlaxoSmithKline, is approved for treating seizures and bipolar disorder.

In a statement, Dr. Russell Katz, director of the division of neurology products at the FDA, described aseptic meningitis as "a rare but serious side effect of Lamictal use." From December 1994, when lamotrigine was approved, through November 2009, 40 cases of aseptic meningitis in pediatric and adult patients taking the drug were reported to the FDA, with symptoms starting within 1-42 days of treatment initiation (mean of 16 days). Of the 40 affected individuals, 35 had to be hospitalized for treatment. In most cases, symptoms resolved after treatment was stopped. In 15 cases, however, symptoms returned within 30 minutes to 24 hours (mean of 5 hours) of restarting the drug and were "often more severe," the statement said.

COPYRIGHT 2010 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:NEWS FROM THE FDA
Publication:Internal Medicine News
Article Type:Brief article
Geographic Code:1USA
Date:Sep 1, 2010
Words:202
Previous Article:Daptomycin tied to eosinophilic pneumonia.
Next Article:Emergency contraceptive approved.
Topics:

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters